Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 42, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2004, 6:13 PM CDT for Loup County, Rock County, Nebraska. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2004, 6:13 PM CDT (23:13 UTC)
- Expired
- May 16, 2004, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Loup County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:15 PM CDT | HAIL 1 | 16 Nnw Taylor, NE | |
| May 16, 6:15 PM CDT | HAIL 1 | 16 Nnw Taylor, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 162313
SVRLBF
NEC115-149-170000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
611 PM CDT SUN MAY 16 2004
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOUP COUNTY IN NORTH CENTRAL NEBRASKA
ROCK COUNTY IN NORTH CENTRAL NEBRASKA
* UNTIL 700 PM CDT
* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 14 MILES SOUTH OF ROSE...OR ABOUT 14 MILES NORTH
OF TAYLOR...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN LOUP COUNTY AROUND 630 PM CDT
RURAL SOUTHEASTERN ROCK COUNTY AROUND 630 PM CDT
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4191 9932 4188 9962 4231 9961 4228 9953
4231 9927
$$
TLKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:01 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 16, 3:01 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 301 PM CDT SUN MAY 16 2004 ...FORECAST CHALLENGE IS THE POTENTIAL FOR SVR STORMS THIS EVENING THEN TEMPERATURES AND POPS BEYOND... .DISCUSSION...AT 18Z SURFACE FRONT EXTENDING SE ACROSS THE PANHANDLE FROM NEAR AIA TO ONL THEN NE INTO CENTRAL MINNESOTA. DRYLINE THEN EXTENDING FROM NEAR AIA SOUTH INTO ERN CO. ONGOING CONVECTION EXITING TO THE NE WITH SCATTERED CONVECTION MOVING EAST TOWARD THE PANHANDLE ASSOCIATED WITH DISTURBANCE MOVING EAST. CLOUDS HAVE LIMITED HEATING OVERALL. LBF 18Z MODIFIED SOUNDING SHOWED LI TO AROUND -7 WITH CAPE IN ACCESS OF 2000 J/KG. THE NEXT COUPLE OF HOURS WILL HELP REDEFINE THE CONVECTIVE POTENTIAL BUT FOR NOW LEANING FOR AREAS IN THE WEST FROM TRIPLE POINT OVER THE PANHANDLE SOUTHWARD. CIRRUS SHIELD EXITING NORTHEAST WITH A COUPLE HOURS OF GOOD HEATING TO FURTHER DESTABILIZE THE ATMOSPHERE. WV IMAGERY SHOW ANOTHER WAVE MOVING EAST ACROSS COLORADO WITH THE BEST POTENTIAL FOR SUPERCELLS TO BE OVER THE SOUTHWEST THIS EVENING. THEN BEFORE MIDNIGHT ANOTHER H7 WAVE LIFTING NORTHEAST WITH THE POTENTIAL FOR A THUNDERSTORM COMPLEX TO FORM OVER THE SW AND MOVE EAST OVERNIGHT AS THE SURFACE LOW OVER CO BEGINS TO LIFT NE ALONG THE FRONT. MODELS PUSH THE COLD FRONT SE TOWARD MORNING AND EAST OF THE FORECAST BY MONDAY MORNING. COOLER TEMPERATURE TO BE EXPECTED MON AND TUE AS SURFACE HIGH BUILDS SOUTHEAST AND SETTLES OVER SOUTH DAKOTA. THE EAST WINDS WILL INCREASE UPSLOPE ACROSS THE WEST WITH TIMING OF WAVES TO EJECT EAST OUT THE SOUTHWEST UPPER TROUGH...TO KEEP SCHC TO CHC POPS GOING FOR THE MOST PART. TUESDAY MAY BE DRY DURING THE DAY BUT AS THE H7 RIDGE AXIS BUILDS EAST WAVES EJECTING EAST OVERNIGHT. IN THE EXTENDED WED-SUN MODELS IN CLOSE AGREEMENT IN FEATURES ALOFT. AT THE SURFACE TIMING AND POSITION OF THE FRONT REMAIN DIFFERENT AS THE ECMWF MAINTAINS MORE NORTHERN POSITION. THE GFS REMAINS TO THE MODEL OF CHOICE WITH FRONT TO MIGRATE NORTH AND SOUTH THROUGH THE PERIOD THROUGH SUNDAY. SATURDAY SW TROUGH BEGINS TO FILL WITH STRONG WAVE EJECTING EAST THROUGH THE PLAINS ON SUNDAY. THIS WAVE SHOULD BE THE KICKER TO MOVE FRONT OUT AS BERMUDA RIDGE BREAKS DOWN. UPPER RIDGE WILL BUILD EAST BEYOND WITH SOUTHWEST FLOW TO RETURN WARMER TEMPERATURES BEYOND SUNDAY. && .LBF...WATCHES/WARNINGS/ADVISORIES...NONE. && TLK
Hazardous weather outlook, May 16, 3:27 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 327 PM CDT SUN MAY 16 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-171104- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 327 PM CDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT ...A TORNADO WATCH IS IN EFFECT FOR WEST CENTRAL AND SOUTHWESTERN NEBRASKA... SEVERE WEATHER IS EXPECTED ACROSS MUCH OF THE OUTLOOK AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE EARLY THIS EVENING. THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING ACROSS THE EASTERN PANHANDLE AND SOUTHWESTERN NEBRASKA. THESE STORMS WILL MOVE RAPIDLY NORTHEAST AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...WIND DAMAGE AND ISOLATED TORNADOES THROUGH THE EARLY EVENING HOURS. ANOTHER AREA OF CONCERN IS ACROSS NORTHERN NEBRASKA WHERE STORMS COULD DEVELOP ALONG A WARM FRONT. WINDS ALOFT WILL BE STRONG AND STORMS ACROSS NORTHERN NEBRASKA ALSO HAVE THE POTENTIAL TO PRODUCE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...SEVERE THUNDERSTORMS COULD DEVELOP ACROSS SOUTHWEST NEBRASKA SOUTH OF INTERSTATE 80...JUST NORTH OF A COLD FRONT. LARGE HAIL IS THE PRIMARY CONCERN. TUESDAY...THE COLD FRONT WILL BEGIN TO MOVE NORTH AS A WARM FRONT. SEVERE STORMS COULD DEVELOP ANYWHERE IN THE OUTLOOK AREA AS THE FRONT MOVES NORTH. WINDS ALOFT WILL BE STRONG AND ISOLATED TORNADOES COULD FORM. WEDNESDAY THROUGH SATURDAY...LITTLE CHANGE IS EXPECTED. THE WEATHER PATTERN WILL CONTINUE TO SUPPORT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. WINDS ALOFT WILL REMAIN STRONG. MOISTURE AND TEMPERATURE MAY BE ADEQUATE AT TIMES FOR SEVERE THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING SOUTH OF ARTHUR IN ARTHUR COUNTY TO TAYLOR IN LOUP COUNTY. SPOTTER ACTIVATION MAY ALSO BE REQUIRED OVER THE REMAINDER OF THE OUTLOOK AREA TONIGHT. MASEK
In the hours before
Local storm report, May 16, 4:57 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 PM TORNADO 20 N TAYLOR 42.06N 99.38W
05/16/2004 LOUP NE PUBLIC
TOUCHDOWN REPORTED 3N OF INTERSECTION OF 183 AND 96
&&
JMCLocal storm report, May 16, 5:03 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 15 N TAYLOR 41.99N 99.38W
05/16/2004 0.88 INCH LOUP NE PUBLIC
&&
JMCLocal storm report, May 16, 5:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 18 SW AMELIA 42.05N 99.21W
05/16/2004 1.25 INCH GARFIELD NE TRAINED SPOTTER
&&
JMCLocal storm report, May 16, 5:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 NE ROSE 42.21N 99.47W
05/16/2004 0.75 INCH ROCK NE TRAINED SPOTTER
&&
JMCLocal storm report, May 16, 5:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
557 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 7 SW AMELIA 42.16N 99.06W
05/16/2004 HOLT NE FIRE DEPT/RESCUE
&&
JMCLocal storm report, May 16, 6:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO 3 SW AMELIA 42.20N 99.00W
05/16/2004 HOLT NE FIRE DEPT/RESCUE
LARGE TORNADO ON GROUND MOVING NORTHEAST
&&
JMCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:33 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 57 min |
| May 16, 4:22 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 38 min |
| May 16, 4:44 PM CDT | Tornado Warning | LBF | Loup, Rock | 46 min |
| May 16, 5:10 PM CDT | Tornado Warning | LBF | Holt | 50 min |
| May 16, 5:18 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 57 min |
| May 16, 5:31 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 59 min |
| May 16, 6:04 PM CDT | Tornado Warning | LBF | Holt | 41 min |
| May 16, 6:41 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 64 min |
| May 16, 6:45 PM CDT | Tornado Warning | LBF | Holt | 30 min |
| May 16, 6:56 PM CDT | Tornado Warning | LBF | Custer | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.